Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 87, NWS Honolulu, HI

March 19, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 19, 2006, 9:55 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2006, 9:55 AM HST (19:55 UTC)
Expired
Mar 19, 2006, 12:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 191954
FFWHFO
HIC001-192245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
955 AM HST SUN MAR 19 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CONTINUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 1245 PM HST

* AT 955 AM HST...RADAR CONTINUED TO INDICATE A LARGE ARE OF 
  MODERATE TO HEAVY RAIN ACROSS THE KAU...PUNA AND HILO DISTRICTS 
  OF THE BIG ISLAND...WITH ADDITIONAL RAIN CONTINUED TO MOVE IN 
  FROM THE SOUTH. THE HEAVIEST RAIN CONTINUES TO BE IN THE KAU 
  DISTRICT...WHERE RADAR ESTIMATES 2 TO 3 INCHES OF RAIN OVER THE 
  BETWEEN 7 AND 10 AM. HIGHWAY 11 IS STILL CLOSED DUE TO FLOODING 
  BETWEEN KAWA FLATS AND NAALEHU.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEPEEKEO...PAPAIKOU...HILO...KEAAU...HAWAIIAN PARADISE PARK...
  HAWAIIAN BEACHES...KAPOHO...PAHOA...GLENWOOD...MOUNTAIN VIEW...
  VOLCANO...PAHALA...WOOD VALLEY AND KAWA FLATS.

STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. 
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. 

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR 
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... 
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1245 PM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 1888 15571 1946 15474 1969 15496 1989 15510
      1950 15525 1908 15577

$$
NASH
1 follow-up statement
000
WGHW70 PHFO 192122
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1120 AM HST SUN MAR 19 2006

HIC001-192245-
ISLAND OF HAWAII IN HAWAII COUNTY-
1120 AM HST SUN MAR 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 1245 PM HST...

AT 1120 AM HST...RADAR CONTINUED TO SHOW A LARGE AREA OF MODERATE 
RAIN ACROSS MUCH OF THE SOUTHEAST PORTION OF THE BIG ISLAND. THE 
HEAVIEST RAINS WERE IN THE KAU DISTRICT. COUNTY CIVIL DEFENSE 
REPORTS THAT HIGHWAY 11 IN THE KAWA FLATS AREA REMAINS CLOSED. ALSO 
PORTIONS OF POHAKU DRIVE IN THE PUNA AREA ARE CLOSED. THE RAIN IS 
EXPECTED TO CONTINUE TO MOVE ONSHORE INTO EARLY AFTERNOON.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEPEEKEO...PAPAIKOU...HILO...KEAAU...HAWAIIAN PARADISE PARK...
HAWAIIAN BEACHES...KAPOHO...PAHOA...GLENWOOD...MOUNTAIN VIEW...
VOLCANO...PAHALA...WOOD VALLEY AND KAWA FLATS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
STREAMS.MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT 
ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD 
DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN 
AROUND...DON/T DROWN.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1245 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 1888 15571 1946 15474 1969 15496 1989 15510
      1950 15525 1908 15577

$$

NASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 4:00 AM HST, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 19, 4:00 AM HST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN MAR 19 2006

.SYNOPSIS...
UNSTABLE SHOWERY WEATHER WILL CONTINUE ACROSS THE MAIN HAWAIIAN
ISLANDS THROUGH THE FORECAST PERIOD...THANKS TO PERSISTENT LOW
PRESSURE TO OUR WEST. WINDS WILL REMAIN RATHER LIGHT...CAUSING
RAINFALL TO INCREASE FROM LATE MORNING THROUGH EVENING EACH DAY THEN
DECREASE AT NIGHT. THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE
THROUGH TODAY.

&&

.DISCUSSION...
MODERATE TO HEAVY SHOWERS PERSIST ACROSS SOUTHEAST PORTIONS OF THE
BIG ISLAND...BUT UNTIL RECENTLY SHOWERS HAVE DIMINISHED ELSEWHERE
ACROSS THE REMAINING ISLANDS OVERNIGHT. WE ARE SEEING A RESURGENCE
IN SHOWER DEVELOPMENT OVER WATER NEAR KAUAI WITHIN THE PAST FEW
HOURS. OVERNIGHT SOUNDINGS SHOWED THE ATMOSPHERE REMAINS WET AND
UNSTABLE WITH K INDICES OF 30 OR GREATER AND PRECIPITABLE WATER
BETWEEN 1.55 AND 1.8 INCHES. THE ATMOSPHERE IS RIPE FOR HEAVY
RAINFALL. ALL THAT IS NEEDED IS A CONVECTIVE TRIGGER LIKE DAYTIME
HEATING OR AN INTERACTION OF OUTFLOW BOUNDARIES.

THE CURRENT UNSTABLE AND WET WEATHER PATTERN WILL CONTINUE THROUGH
THE FORECAST PERIOD. AN UPPER TROUGH 300 TO 500 MILES WEST OF THE
MAIN ISLANDS IS CONSOLIDATING INTO AN UPPER LOW...A FEATURE THAT THE
STORM TRACK WESTERLIES WILL HAVE GREAT DIFFICULTY DIGGING OUT FOR
THE NEXT WEEK. GFS75 SHOWS THIS UPPER LOW WILL OPEN UP INTO A TROUGH
AGAIN LATE FRIDAY...BUT WILL REMAIN ANCHORED WEST OF THE ISLANDS
INTO NEXT WEEKEND. THIS PERSISTENT TROUGHING ALOFT WILL INDUCE A
SURFACE TROUGH WEST OF THE ISLANDS AS WELL THROUGH THE NEXT WEEK...A
FEATURE WHICH WILL KEEP OUR WINDS LIGHT AND THE ISLANDS SUBJECT TO
INCREASED DAYTIME RAINFALL DUE TO HEATING.

LATEST GFS75 BRINGS PULSES OF HEAVY RAINFALL TO THE ISLANDS OVER THE
COMING WEEK. TODAY...WEDNESDAY AND FRIDAY ARE THE DAYS THESE PULSES
ARRIVE...COINCIDING WITH THE FORECAST FORMATION AND PASSAGE OF SHORT
WAVES ALOFT. THE FORECAST CALLS FOR THE POSSIBILITY OF HEAVY
RAINFALL AND THUNDERSTORMS THROUGH TODAY. A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH MONDAY EVENING TO ACCOUNT FOR JUST
MODERATE RAINFALL POTENTIALLY TRIGGERING FLOODING ACROSS SOAKED AND
SATURATED GROUND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...ALL ISLANDS THROUGH MONDAY EVENING.

&&

POWELL

In the hours before

Local storm report, Mar 19, 8:21 AM HST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
821 AM HST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD      NAALEHU                 19.08N 155.57W
03/19/2006                   HAWAII             HI   EMERGENCY MNGR

            BIG ISLAND CIVIL DEFENSE REPORTS THAT HIGHWAY 11 IS
            CLOSED NEAR NAALEHU DUE TO FLOODING ALONG THE HIGHWAY IN
            THE KAU DISTRICT.

0810 AM     HEAVY RAIN       5 ENE HALEIWA           21.61N 158.04W
03/19/2006  U0.00 INCH       HONOLULU           HI   PUBLIC

            HEAVY RAIN CAUSING WATER ON THE KAM HIGHWAY BETWEEN
            SUNSET BEACH AND WAIMEA BAY

0810 AM     LIGHTNING        KAILUA                  21.40N 157.74W
03/19/2006                   HONOLULU           HI   PUBLIC

            LIGHTNING STRUCK AN ELECTRICAL SUBSTATION IN POHAKUPU
            CAUSING POWER OUTAGE

&&

NASH
Local storm report, Mar 19, 9:41 AM HST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
941 AM HST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HEAVY RAIN       HONOLULU                21.31N 157.86W
03/19/2006  U0.00 INCH       HONOLULU           HI   LAW ENFORCEMENT

            HEAVY RAIN RESULTING IN WATER OVER 3 LANES OF NIMITZ
            HIGHWAY IN KAAKAKO AREA

0938 AM     HEAVY RAIN       KANEOHE                 21.41N 157.79W
03/19/2006  U0.00 INCH       HONOLULU           HI   EMERGENCY MNGR

            WATER UP TO 8 INCHES DEEP REPORTED ON THE KAM HIGHWAY
            BETWEEN KANEOHE AND PUNALUU

0940 AM     HEAVY RAIN       WAIPAHU                 21.39N 158.01W
03/19/2006  U0.00 INCH       HONOLULU           HI   LAW ENFORCEMENT

            WAIPAHU DEPOT ROAD CLOSED DUE TO WATER ON THE ROAD

&&

NASH

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:00 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 18, 3:25 PM HSTSpecial Marine WarningHFO92 min
Mar 18, 5:00 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 18, 7:16 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 2:04 AM HSTMarine Weather StatementHFO116 min
Mar 19, 3:45 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 19, 4:45 AM HSTMarine Weather StatementHFO2 hr
Mar 19, 7:00 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 8:25 AM HSTWinter Storm WatchHFOHawaii7 hr
Mar 19, 8:25 AM HSTWinter Weather AdvisoryHFOHawaii7 hr
Mar 19, 8:35 AM HSTMarine Weather StatementHFO7 hr
Mar 19, 9:34 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 19, 12:28 PM HSTFlash Flood WarningHFOHonolulu92 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.